Maine, 2011

Flood in Maine, April 28 to 30, 2011

April 28 to 30, 2011 · NWS GYX · 1 event in 1 county or zone

A stationary front located along the Canadian border provided a focus for heavy rain to develop during the evening of April 26. Up to 3 inches of rain fell in northwest Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A stationary front located along the Canadian border provided a focus for heavy rain to develop during the evening of April 26. Up to 3 inches of rain fell in northwest Maine. This caused rivers and streams to rise to minor or moderate flood levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 27, 9:27 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 27, 9:27 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1027 PM EDT WED APR 27 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT TO THE NORTH OF THE AREA BY EARLY THURSDAY.
A COLD FRONT WILL APPROACH FROM THE WEST TOMORROW THEN PUSH OFFSHORE
THURSDAY NIGHT. AN UPPER LOW WILL MOVE OVER THE AREA FRIDAY...WITH
HIGH PRESSURE BUILDING IN FOR THE WEEKEND. ANOTHER COLD FRONT WILL
APPROACH THE AREA LATE SUNDAY...STALLING TO THE WEST. SEVERAL
WAVES OF LOW PRESSURE WILL RIDE NORTH ALONG THE BOUNDARY THROUGH
THE EARLY PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
WARM FRONT REMAINS SITUATED ACROSS FAR EASTERN ZONES AS OF 02Z.
SINCE FLOW SHIFTED ONSHORE THIS AFTERNOON...WE'VE SEEN TEMPERATURES
COOL OFF OVER EASTERN SECTIONS AND I EXPECT THE FRONT WILL REMAIN
MORE OR LESS WHERE IT IS FOR THE OVERNIGHT HOURS. I ADJUSTED
MINIMUM TEMPERATURES DOWN OVER EASTERN SECTIONS WITH MINOR TWEAKS
ELSEWHERE. ALL 1ST PERIOD GRIDS WERE ADJUSTED BASED ON MESONET AND
RADAR TRENDS. THE WEAKENING AREA OF CONVECTION ON RADAR MOSAIC...SITUATED
ALONG THE INTERSTATE 81 CORRIDOR...WAS SLIDING NORTH-NORTHEAST AND
COULD BRING ANOTHER BOUT OF HEAVY RAIN TO THE CONNECTICUT VALLEY...
AS WELL AS THE NORTHERN HALF OF NEW HAMPSHIRE AND THE MAINE MOUNTAINS
IN THE PREDAWN HOURS. ANY ADDITIONAL RAINFALL...COMBINED WITH MILD
OVERNIGHT READINGS AND RAPID SNOW MELT...WOULD RESULT IN EVEN
SHARPER RISES IN RIVERS AND STREAMS THERE.

PREV DISC... WARM SECTOR PUSHED WELL INTO CWA TODAY...WITH HIGHS
IN THE CT RIVER VALLEY REACHING 80 DEGREES.
MEANWHILE...FOG/STRATUS HAS HELD COASTAL AND CENTRAL REGIONS OF
ME...KEEPING TEMPS IN THE 50S. DIURNAL HEATING COULD SPARK A FEW
SHWRS...ESPECIALLY WESTERN HALF OF CWA...AND HAVE LOW CHC/SCHC
POPS FOR THIS POSSIBILITY. ELEVATED INSTABILITY COULD ALLOW FOR A
FEW RUMBLES OF THUNDER WITH ANY OF THE STRONGER SHWRS.

WILL SEE A MILD NIGHT ACROSS THE AREA...WITH LOWS ONLY FALLING
BACK INTO THE 50S...WITH WAA REGIME AHEAD OF COLD FRONT. EXPECT
MARINE LAYER TO CREEP BACK INLAND AFTER 00Z...WITH AREAS OF FOG
AND LOW STRATUS AGAIN. WEAK LIFT AND SHALLOW MOISTURE COULD ALSO
ALLOW FOR PATCHY DRIZZLE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH 6 PM THURSDAY/...
CLOUDS WILL AGAIN ERODE PARTIALLY DURING THE DAY...ALLOWING FOR
TEMPS NEARLY AS WARM AS TODAY. HIGHS WILL REACH THE 70S ACROSS
MUCH OF THE CWA...WITH ONLY COASTAL SECTIONS REMAINING COOLER WITH
WINDS OFF THE COLD WATER. COLD FRONT APPROACHES LATE THU
EVE...WITH SHWRS AND A FEW THUNDERSTORMS POSSIBLE. DEPENDING ON
THE DEGREES OF PREFRONTAL WARMING COULD SEE A FEW STRONG
STORMS...ESPECIALLY NEAR THE CT RIVER VALLEY. MUCH OF THAT WILL
DEPEND ON EVOLUTION OF STORMS THIS AFTERNOON AND TONIGHT TO OUR
WEST. WILL CONTINUE TO MONITOR LATEST TRENDS THRU THE OVERNIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A TYPICAL SPRING-LIKE PATTERN WILL HOLD OVER NORTHERN NEW
ENGLAND...WITH LONG PERIODS DOMINATED BY UPPER LEVEL
TROUGHS...FOLLOWED BY BRIEF BREAKS IN THE UNSETTLED WEATHER WITH
BRIEF RETURNS OF HIGH PRESSURE.

A WEAKENING COLD FRONT WILL PASS THROUGH THE REGION THURSDAY
EVENING. THERE WILL BE A FEW SCATTERED SHOWERS AND POSSIBLE A
THUNDERSTORM WITH THE CONTINUING INSTABILITY ALOFT. ON
FRIDAY...THE UPPER LEVEL TROUGH APPROACHES WITH PLENTY OF COLD AIR
ALOFT BANKED UP TO THE WEST. THIS WILL CONTINUE TO BRING A CHANCE
FOR SHOWERS ACROSS THE REGION. THERE MAY BE SUFFICIENT
SOUTHWESTERLY COMPONENT TO THE FLOW TO REMOVE FOG AND ANY PATCHY
DRIZZLE AWAY FROM THE SHORELINE.

BY SATURDAY...THE UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY SHIFT
TO THE EAST. EXPECT THE MOST SUNSHINE OVER THE WRN 2/3 OF THE
FORECAST AREA...WITH SOME CU EARLY IN THE EAST. FOR THE LATER HALF
OF THE WEEKEND...A WEAK WARM FRONT WILL ENTER WRN ME/NH...WHILE A
COLD FRONT BRINGS INCREASING CLOUDS FROM THE WEST. THIS FRONT WILL
BE SWEPT OUT TO SEA ON TUE WITH A SHOT OF VRY DRY...POLAR AIR BY MIDWEEK.
THIS DIFER SUBSTANTIALLY FROM THE EURO...WHICH BRINGS A CUTOFF
AREA OF LOW PRES FROM THE N ATLC...BACK TO THE COASTLINE WITH
STEADY RAIN/WIND.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SHORT TERM...MVFR/VFR CONDITIONS THIS AFTERNOON WILL LOWER TO
IFR...POSSIBLY LIFR...TONIGHT. BEST CHANCE FOR LIFR CONDITIONS
ALONG COAST...KPWM/KPSM...AND IN LOW LYING AREAS...KAUG/KLEB. LOW
CIGS/VSBYS WILL MIX OUT TOMORROW MORNING TO AT LEAST
MVFR...POSSIBLY VFR BEFORE COLD FRONT APPROACHES FROM THE WEST.

LONG TERM...
SEVERAL PERIODS OF MVFR/IFR ALONG THE COAST...WITH BETTER CONDS
AWAY FROM THE STRATUS/FOG INLAND. BEST CONDS IMPROVING ALONG THE
COAST LATE FRIDAY INTO SATURDAY AS FLOW ALOFT BECOMES SWRLY.

&&

.MARINE...
SHORT TERM...WINDS/SEAS WILL BUILD TO SCA LEVELS TONIGHT WITH SRLY
FLOW AHEAD OF COLD FRONT. WINDS CONTINUE TO GUST AOA 25 KTS
TOMORROW...WITH SEAS CLIMBING TO 4 TO 6 FT. HAVE EXTENDED SCA THRU
18Z TOMORROW.

LONG TERM...WINDS/SEAS MAINLY BELOW SCA LEVELS DURG THE EXTENDED
PTN OF THE FCST.

&&

.FIRE WEATHER...
WARM TEMPS EXPECTED THE NEXT COUPLE OF DAYS. RECENT RAIN..AND A
MOIST ATMOSPHERE WILL KEEP FIRE DANGER LOW. RAINFALL WITH COLD
FRONT THU EVE WILL ONLY SERVE TO KEEP FUELS MOIST.

&&

.HYDROLOGY...
SNOW MELT...AND LAST NIGHTS HEAVY RAINS...CAUSED A FEW OF THE
MAINSTEM RIVERS TO RISE ON WEDNESDAY...NAMELY THE CONNECTICUT...SACO
AND KENNEBEC. WARM TEMPS OVERNIGHT AND INTO TOMORROW WILL EXACCERBATE
THE MELT AND RUNOFF. RAINFALL WITH COLD FRONT LATE THU WILL ADD TO
RUNOFF AND RISES...BUT AMOUNTS WILL GENERALLY RUN A HALF INCH OR
LESS.

IF CONVECTION OVER I-81 CORRIDOR HOLDS TOGETHER...ANOTHER BOUT OF HEAVY RAIN
IS POSSIBLE FOR THE CONNECTICUT VALLEY... AS WELL AS THE NORTHERN HALF
OF NEW HAMPSHIRE AND THE MAINE MOUNTAINS IN THE PREDAWN HOURS. ANY ADDITIONAL
RAINFALL...COMBINED WITH MILD OVERNIGHT READINGS AND RAPID SNOW MELT...WOULD
RESULT IN EVEN SHARPER RISES IN RIVERS AND STREAMS THERE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH FRIDAY MORNING FOR MEZ007>009-012>014.
NH...FLOOD WATCH THROUGH FRIDAY MORNING FOR NHZ001>007.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THURSDAY FOR ANZ150-152-
     154.

&&

ES
Hazardous weather outlook, Apr 27, 1:38 PM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
238 PM EDT WED APR 27 2011

MEZ007>009-012>014-NHZ001>007-281845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-
238 PM EDT WED APR 27 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018>028-NHZ008>010-013-014-281845-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
238 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-281845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
238 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
April 28, 1:15 AM EST to April 30, 6:45 PM EST
Where
Somerset County, 0.51 mi E of Skowhegan to 0.35 mi E of Skowhegan
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.771, -69.710

Heavy rain and snow melt caused flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 41,800 cfs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302185.